Texas, 2008

Excessive Heat in Texas, August 1 to 2, 2008

August 1 to 2, 2008 · NWS FWD · 1 event in 1 county or zone

A streak of twelve consecutive days with high temperatures of 100 degrees or more and low temperatures of 77 degrees or more was recorded at Dallas/Fort Worth International Airport in late July and early August. Heat warnings and advisories were issued but several people still lost their lives from the excessive heat and humidity.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A streak of twelve consecutive days with high temperatures of 100 degrees or more and low temperatures of 77 degrees or more was recorded at Dallas/Fort Worth International Airport in late July and early August. Heat warnings and advisories were issued but several people still lost their lives from the excessive heat and humidity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 1, 4:54 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 4:54 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
554 PM CDT FRI AUG 1 2008

.AVIATION...
SHEAR AXIS/SHORTWAVE/ CONTINUES TO MIGRATE WWD INTO W TX...UNDERNEATH
STRONG UPR HI CENTERED FROM 4-CORNERS INTO KS/NRN OK. AS WAS THE CASE
EARLY THIS A.M...THIS SYSTEM GENERATED GOOD COVERAGE OF SHRA/TSRA...BUT
THIS TIME WELL WEST OF N TX TAF SITES/ARPTS.

ESE FLO ARND 10 KTS...TO BECOME SLY 6-9 KTS BY 06Z/ARND MIDNIGHT/...
THEN SWLY BY BY/AFTR 12Z SAT. MIXING BY 18Z SAT WILL BACK FLOW ARND
TO SELY ONCE AGAIN. VFR CONDS. VFR CONDS...AS STRATUS LOOKS TO BE
CONFINED TO RIO GRAND PLAINS/HILL COUNTRY/AND PERMIAN BASIN WHEN SR
OCCURS SAT A.M.

/05

&&

.PREV DISCUSSION... /ISSUED 359 PM CDT FRI AUG 1 2008/
A COMPLEX WEATHER SYSTEM OF HEAT...HAS LED TO A HEAT ADVISORY FOR
PORTIONS OF NORTH TEXAS...AND A HEAT ADVISORY FOR MUCH OF THE
REMAINDER OF NORTH TEXAS. DETAILS OF THESE EXCESSIVE HEAT PROBLEM
AREAS CAN BE FOUND IN THE NATIONAL WEATHER SERVICE NPWFWD...SENT FROM THE
FORT WORTH OFFICE.

THE MAJOR HEAT PROBLEMS WILL BE ON SUNDAY AND MONDAY.
HOWEVER...FOR THE REST OF TODAY AND SATURDAY...DANGEROUS HEAT
CONDITIONS...TO A SLIGHTLY LESSER EXTENT THAN LATER IN THE WEEK
ARE POSSIBLE.

BEYOND MONDAY...CONDITIONS WILL SLOWLY MODIFY. HOWEVER...DANGEROUS
EXCESSIVE HEAT WILL WIND DOWN SLOWLY...BY THE MIDDLE AND LATER
PORTIONS IF NEXT WEEK. A LOW RISK OF THUNDERSTORMS WILL APPEAR
LATE IN THE COMING WEEK...AS THE HEAT SLACKENS A BIT.
#26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80 105  80 106  81 /  10   5   5   0   5
WACO, TX              78 104  77 104  78 /  20  10   5   0   5
PARIS, TX             76 103  76 107  78 /  10   5   5   0   5
DENTON, TX            75 104  76 103  77 /  10   5   5   0   5
MCKINNEY, TX          74 104  73 106  75 /  10   5   5   0   5
DALLAS, TX            81 105  82 106  84 /  10   5   5   0   5
TERRELL, TX           75 104  76 105  76 /  10   5   5   0   5
CORSICANA, TX         75 103  76 103  78 /  10   5   5   0   5
TEMPLE, TX            76 101  75 104  75 /  20  10   5   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
TXZ093>095-103>107-117>123-133>135-145>148-159>162-174-175.

EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES:
TXZ093>095-103>107-117>123-133>135-145>148-159>162-174-175.

HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
TXZ091-092-100>102-115-116-129>132-141>144-156>158.

&&

05/26
Hazardous weather outlook, Aug 1, 6:15 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
715 PM CDT FRI AUG 1 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030015-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
715 PM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 20
OVERNIGHT. CLOUD-TO-GROUND LIGHTNING WILL BE THE MAIN HAZARD.

OTHERWISE...A HEAT ADVISORY IS IN EFFECT FOR ALL OF NORTH TEXAS
THROUGH TONIGHT...AS LOW TEMPERATURES WILL STRUGGLE TO DIP BELOW
78 TO 80 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DANGEROUS HEAT IS EXPECTED ACROSS MOST OF NORTH TEXAS THROUGH THIS
WEEKEND INTO EARLY NEXT WEEK. AFTERNOON HEAT INDEX VALUES WILL
RANGE BETWEEN 105 AND 110 DEGREES THROUGH MONDAY. SUNDAY AND
MONDAY APPEAR TO BE THE HOTTEST DAYS WHERE HEAT INDEX VALUES MAY
EXCEED 110 DEGREES ACROSS PARTS OF NORTH TEXAS.

A HEAT ADVISORY IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH THIS
WEEKEND.

AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR AREAS ALONG AND EAST OF
INTERSTATE 35 ON SUNDAY AND MONDAY FOR DANGEROUS HEAT CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05/

In the hours before

Special weather statement, Aug 1, 4:05 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
505 PM CDT FRI AUG 1 2008

TXZ130-012230-
ERATH TX-
505 PM CDT FRI AUG 1 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ERATH COUNTY

AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF STEPHENVILLE...MOVING
NORTHWEST AT 7 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3251 9842 3252 9841 3252 9822 3221 9824
      3234 9847 3251 9847
TIME...MOT...LOC 2205Z 144DEG 6KT 3241 9832

13
Special weather statement, Aug 1, 4:56 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT FRI AUG 1 2008

TXZ100-012330-
YOUNG TX-
556 PM CDT FRI AUG 1 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YOUNG COUNTY

AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF GRAHAM...MOVING NORTHWEST AT 8
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3313 9878 3331 9861 3314 9848 3308 9855
TIME...MOT...LOC 2256Z 127DEG 7KT 3315 9858

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Dallas

When
August 1, 8:00 PM CST to August 2, 4:45 PM CST
Where
Dallas forecast zone
Deaths
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

At least four people died from excessive heat on Friday and Saturday. In addition five police officers were treated for heat exhaustion.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Dallas2008-08-0264FemaleUnknownDirect
Excessive Heat, Dallas2008-08-0261MaleUnknownDirect
Excessive Heat, Dallas2008-08-0257MalePermanent HomeDirect
Excessive Heat, Dallas2008-08-0172MalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126132.